Written by students who passed Immediately available after payment Read online or as PDF Wrong document? Swap it for free 4.6 TrustPilot
logo-home
Document preview thumbnail
Preview 4 out of 46 pages
Exam (elaborations)

NIH STROKE SCALE EXAM 2026/2027 – COMPLETE CERTIFICATION PRACTICE EXAM, GROUPS A-F, VERIFIED ANSWERS & CLINICAL RATIONALES

Document preview thumbnail
Preview 4 out of 46 pages

NIH STROKE SCALE EXAM 2026/2027 – COMPLETE CERTIFICATION PRACTICE EXAM, GROUPS A-F, VERIFIED ANSWERS & CLINICAL RATIONALES

Content preview

NIH STROKE SCALE EXAM 2026/2027 –
COMPLETE CERTIFICATION PRACTICE EXAM,
GROUPS A-F, VERIFIED ANSWERS & CLINICAL
RATIONALES




SECTION A: FOUNDATIONAL KNOWLEDGE AND CORE CONCEPTS

1. The NIH Stroke Scale was originally developed for which primary purpose?

A. To determine the exact location of an ischemic stroke
B. To quantify neurological deficits in acute stroke patients
C. To predict long-term functional outcomes after stroke
D. To differentiate between ischemic and hemorrhagic stroke

Answer: B
Rationale: The NIHSS was designed as a standardized, reproducible tool to quantify
neurological impairment in acute stroke patients. While it has prognostic value and can
suggest lesion location, its primary purpose is objective deficit quantification, not
etiological determination or precise localization .

2. How many components comprise the current standard NIH Stroke Scale?

A. 8
B. 11
C. 15
D. 20

Answer: B
Rationale: The current NIHSS consists of 11 components, reduced from the original 15-
item scale. This standardized format evaluates level of consciousness, gaze, visual fields,

,facial palsy, motor function (arm and leg), limb ataxia, sensory function, language,
dysarthria, and extinction/inattention .

3. Which of the following is NOT a component of the NIH Stroke Scale?

A. Motor arm function
B. Facial palsy
C. Blood pressure measurement
D. Level of consciousness

Answer: C
Rationale: Blood pressure measurement is not a component of the NIHSS. The scale
focuses specifically on neurological examination findings including LOC, gaze, visual fields,
facial palsy, motor function, ataxia, sensory function, language, dysarthria, and
extinction/inattention .

4. A patient is alert and responds appropriately to all questions and commands. What
score should be assigned for Item 1a (Level of Consciousness)?

A. 0
B. 1
C. 2
D. 3

Answer: A
Rationale: An alert, keenly responsive patient scores 0 on LOC. A score of 1 indicates the
patient is not alert but can be aroused with minimal stimulation. A score of 2 requires
repeated or strong stimulation to attend. A score of 3 indicates a comatose state with reflex
or autonomic responses only .

5. When administering LOC questions (Item 1b), which two questions should the examiner
ask?

A. "What is your name?" and "Where are you?"
B. "What month is it?" and "How old are you?"
C. "What is today's date?" and "Who is the president?"
D. "What year is it?" and "What is your birthday?"

Answer: B
Rationale: The standardized questions for Item 1b are the patient's age and the current
month. These questions assess orientation and language function. The patient must
answer both correctly to receive a score of 0 .

,6. A patient can answer the month correctly but cannot state their age. What score is
assigned for Item 1b?

A. 0
B. 1
C. 2
D. Untestable

Answer: B
Rationale: A score of 1 is assigned when the patient answers one of the two orientation
questions correctly. A score of 0 requires both correct, and a score of 2 requires both
incorrect .

7. For Item 1c (LOC Commands), which two commands should the patient be asked to
perform?

A. "Stick out your tongue" and "Close your eyes"
B. "Open and close your eyes" and "Make a fist and let go"
C. "Raise your hand" and "Show me your teeth"
D. "Nod your head" and "Wiggle your toes"

Answer: B
Rationale: The standardized commands are "Open and close your eyes" and "Make a fist
and let go." The patient must perform both correctly to score 0. If the patient can only
perform one correctly, the score is 1; if neither is performed correctly, the score is 2 .

8. A patient is able to open and close their eyes on command but cannot make a fist or
release it. What score should be assigned for Item 1c?

A. 0
B. 1
C. 2
D. Cannot determine

Answer: B
Rationale: The patient performed one command correctly (open/close eyes) but failed the
other (make fist/release). Therefore, the score is 1. A score of 0 requires both commands to
be performed correctly .

9. Which of the following statements about administering the NIHSS is correct?

A. Items can be assessed in any order convenient for the examiner
B. The patient's performance can be rescored as the assessment progresses

, C. The patient should be coached during the exam to ensure optimal performance
D. Scoring should be based on the patient's best effort

Answer: D
Rationale: The NIHSS should be scored based on the patient's best effort. Consistent
positioning, proper instruction, and allowing the patient adequate time to respond are
essential. Items should be assessed in the recommended order, and rescoring based on
later observations can introduce bias .

10. What is the total maximum possible score on the NIH Stroke Scale?

A. 24
B. 32
C. 42
D. 56

Answer: C
Rationale: The maximum total score is 42, representing the most severe neurological
deficit. The scale ranges from 0 (normal) to 42 (maximum deficit). Higher scores correlate
with larger infarct volume and worse outcomes .

11. A total NIHSS score of 5-15 is classified as:

A. Mild stroke
B. Moderate stroke
C. Moderate to severe stroke
D. Severe stroke

Answer: B
Rationale: According to NIHSS severity classification, 1-4 is mild, 5-15 is moderate, 16-20 is
moderate to severe, and 21-42 is severe stroke .

12. For Item 2 (Best Gaze), a score of 2 indicates:

A. Normal gaze
B. Partial gaze palsy without forced deviation
C. Forced deviation or total gaze paresis not corrected by oculocephalic maneuver
D. Inability to move eyes voluntarily

Answer: C
Rationale: A score of 2 indicates forced deviation or total gaze paresis that is not corrected
by the oculocephalic (doll's eyes) maneuver. A score of 1 indicates partial gaze palsy
without forced deviation. A score of 0 indicates normal gaze .

Document information

Uploaded on
August 9, 2026
Number of pages
46
Written in
2026/2027
Type
Exam (elaborations)
Contains
Questions & answers
$22.99

Wrong document? Swap it for free Within 14 days of purchase and before downloading, you can choose a different document. You can simply spend the amount again.
Written by students who passed
Immediately available after payment
Read online or as PDF

Sold
1
Followers
0
Items
721
Last sold
4 weeks ago



Why students choose Stuvia

Created by fellow students, verified by reviews

Quality you can trust: written by students who passed their tests and reviewed by others who've used these notes.

Didn't get what you expected? Choose another document

No worries! You can instantly pick a different document that better fits what you're looking for.

Pay as you like, start learning right away

No subscription, no commitments. Pay the way you're used to via credit card and download your PDF document instantly.

Student with book image

“Bought, downloaded, and aced it. It really can be that simple.”

Alisha Student

Working on your references?

Create accurate citations in APA, MLA and Harvard with our free citation generator.

Working on your references?

Frequently asked questions